Diagnosing And Treating A Scaling Interdigital Rash
- Volume 27 - Issue 8 - August 2014
- 937 reads
- 0 comments
A 39-year-old female presented to my office with the chief complaint of a rash between her big toe and second toe for a six-month duration. She described the itch as severe at times. The patient noticed tiny blisters that would pop and express a clear fluid. Ultimately, she would have scaling of skin where the blisters were located.
The patient had tried over-the-counter creams for athlete’s foot and has used a prescription medication, ketoconazole (Nizoral, Janssen Pharmaceuticals), which her primary care physician prescribed. She said she only got minimal improvement. The patient denied any rashes in other areas of her body. She denied having a history of psoriasis or eczema.
Her past medical history was remarkable for dyslipidemia and chronic urinary tract infections. Her daily medications included fenofibrate (Tricor, AbbVie) and norethindrone/mestranol (Necon, Watson Pharma). She would take nitrofurantoin (Macrobid, Procter and Gamble Pharmaceuticals) as needed for urinary tract infections. She denied any history of asthma, hay fever, seasonal allergies or atopy as a child. Her past surgical history was remarkable for a cholecystectomy and breast reduction. She denied tobacco or alcohol use. The patient was employed as a bank teller.
The physical examination revealed a 5-foot-7, 195-pound female who appeared to be in good health. The vascular exam was remarkable for strong pedal pulses and brisk capillary refill to the toes. Her neurologic examination was normal with symmetric and equal deep tendon reflexes, and epicritic sensation intact to her toes. The dermatologic examination revealed a rash in the first webspace of the right foot. The webspace was erythematous and wetness was present. A fine scale was present. An element of lichenification was also visible. The orthopedic examination displayed symmetric pain-free range of motion of the ankle, subtalar and midtarsal joints.
Key Questions To Consider
1. What are the differential diagnoses?
2. What are the key symptoms of this condition?
3. What factors can aggravate this condition?
4. What is the appropriate treatment of this condition?
Answering The Key Diagnostic Questions
1. The common differential diagnosis of a scaling interdigital rash of the foot includes: acute vesiculobullous tinea pedis, contact/allergic dermatitis, pustular psoriasis, dyshidrotic eczema and pemphigus vulgaris.
2. Acute stages include vesicles on or between the fingers and/or toes, severe itching and possible stinging. Chronic cases may include peeling and scaling of skin, crusting and fissuring of skin. Severe cases may include secondary Staphylococcus infection. Lesions affecting the periungual region can cause nail dystrophy.
3. Solvents and detergents may strip the protective oils that allow the skin to dry.
4. Use a short course of topical steroids and keep skin moisturized.
A Closer Look At The Differential Diagnoses
Tinea pedis is one of the most common rashes on the foot. Typical presentations include the acute variety, which is typically wet with vesicles and blisters in the web spaces. This infection is typically caused by T. mentagrophytes. Fissuring of skin in the web spaces is common especially when there is maceration, which typically involves the third and fourth web spaces. The chronic type of tinea pedis, which is usually caused by T. rubrum, is generally dry with scale, fissures and lichenification in a moccasin distribution. Although tinea pedis can occur on the dorsal foot, the most common areas affected are the toes and plantar foot. Tinea pedis is less likely than contact dermatitis to be symmetrical.
Contact dermatitis is a dermatologic condition in which an inflammatory reaction occurs from direct contact with a substance. There are two types of contact dermatitis. Irritant dermatitis is the most common type, which is typically caused by acids, alkalis, fabric softeners and solvents. Clinically, irritant contact dermatitis generally looks like a sunburn.